Addiction: Substance Abuse Community
Tips for Methadone withdrawal
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Tips for Methadone withdrawal

Dear Forum,  
8 years ago I sought help from my primary care physician to kick an addiction to Tylenol with Codeine.  I can't remember the details of what he gave me but I remember that I received some shots and a lot of presciptions for potential side effects. The detox was fairly painless (I was taking btw 20-30 Tylenol #4's daily) and I had no need for the prescription meds he gave me for potential side effects.  I do remember that I got bronchitis shortly thereafter and lost a lot of weight. Since then I've done a lot of reading and understand that I probably was injected with Buprenorphine and got sick because I was detoxing.  I also attribute the weight loss to the detox, and I got very thin, too thin for me.  
About 10 months ago I was having constant migraines that would not respond to any medication.  I went to a neurologist who sent me to a pain specialist who recommended opiates for pain.  Since my experience 8 years ago I have steered clear of all opiates.  It's not that I don't remember liking them, it's just that I remember liking them too much.  I told the doctor I did not want to take any opiates but I didn't tell him why.  I merely said I was 'allergic' to them and they made my skin itch.  He then suggested I take methadone which, he explained, was what they gave heroin addicts who couldn't take opiates.  What he didn't tell me is that they'd be a million times more addictive, and only after I found out that I was suffering from hormone-related migraines and started taking birth control to level off my hormones did I find out what I had done to my body.  I had stopped taking the methadone and about 48 hrs, since my last dosage I felt like I was going to die.  My husband and I were terrified and went on-line to get some information.  That was 2 months ago and I have read the horrible truth about methadone.  I called this doctor who told me I could taper off until I am weaned completely but I tried that and had really bad side-effects.  I am only taking 10 mgs a day, but my symptoms are pretty painful.  
Here's my dilemma:  I am embarrassed to go back to my primary care physician and seek his help.  He has become a dear friend of the family, and I am afraid he will judge me.  I know that is silly, but I am close to him and don't want to feel ashamed.  I also know that it is dangerous to detox without a physician's help.  So what can I do?  
I have read about others self-detoxing with the help of clonodine and benadryl but I am scared.  My husband is 100% supportive and will be here for me, but not during the day.  I welcome any advice, thoughts, stories, etc.  I also have some questions:
Is 10mg easier to kick than a higher dosage?  I am a small person, about 100 lbs. at 5'1"
I am healthy and strong, but will I lose a lot of weight no matter what I do?  Is there anything I can take or eat to help with this?
Will I be 'out of it' on buprenorphine?
What is the typical Dr. assisted detox?  My doctor does not bill insurance for this, he just charges a fee.  

Thank you,

Momocnr
Related Discussions
3 Comments Post a Comment
Blank
Avatar_m_tn
Methadone is not easy. Do not be confused about this. I am sorry, but it is most unlikely you will get out of this without some withdrawals. Most say methadone withdrawal lasts about two weeks with mental issues well into three months and more. Seems like it took me about a year........researchers indicate that they cannot distinguish between withdrawal from 30mg or 3mg - - its all a bear...  Sub is just a substitute that comes with many problems all its own. And it has a terrible and long withdraw. Most say you should not use sub therapy for more than 21 days.....and some have had severe withdraws from 21 days worth. Wish it were nicer news - - but I wont sugar coat it for you.........
Blank
Avatar_f_tn
One mg of methadone is = to 3 mgs of morphine,so even though 10 mgs doesn't sound like a lot,and it's not compared to what most of us here were once on,that gives you an idea of how strong it is.Methadone is a synthetic opiate.It has a half life,in most cases,of up to 36-48 hours.so normally around the second day without dosing you're feeling the full throws of the w/d.Theeagle is right that research indicates theres little to no difference from coming off of 30 mgs or tapering all the way down.Some describe tapering as just prolonging the agony,because you will reach a point in the taper where you will feel the w/ds all the way down.At the dose your on now,my best advice to you would be to just stop and go cold turkey.Unless you have some underlying medical condition,it is safe to detox at home.I got down to 25 mgs and went cold turkey 8 months ago.Some here have done the same off of a much higher dose.The worst of the physical w/d last from 2-3 weeks.For me personally it took me about 6 weeks to start feeling much better.The lack of energy and lack of sleep lasted for a bit longer.You can look up the thomas' recipe and the amino acid protocol in the health pages here,that might help you out a little.The one thing with methadone w/d that helps make it better is time.It takes time to start feeling better and 'normal' again.It's a rough road but it's totally do able and so worth it.You'll get lots of help and support here so keep posting.You can pm me any time if you like.I would be glad to help in any way I can.I'm sure more will be a long to offer their advice and share their experiences.All the best...Kim
Blank
Avatar_f_tn
Oh and I forgot to mention you're doctor is wrong about methadone and people addicted to heroin.Methadone was originally intended as a type of 'harm reduction'to those addicted to heroin,to keep them from getting involved in illegal activity to obtain the heroin so they wouldn't get 'dope sick'.Much like now how some of us,myself included, did some illegal things to get our pills so as not to get sick.I'm not implying that you ever have.It has nothing to do with heroin addicts who can't take opiates.Methadone was also originally intended to be used as a 20 day detox drug,yet there are people who have been on it for upwards of 10 years.Lots of clinics popped up and it seems like now ,in most clinics,it's more about the money then it is about the persons well being.The clinic I went too as long as you had your $100.00 every Monday they never encouraged you to even taper,in fact they discouraged you,but if there was someone there who was having a hard time financially and couldn't keep up with the payments.They were put on the fastest taper known to man and out of their within a week.You got treated more like a customer and not at all like a patient.I went to that clinic for over a year and NEVER ONCE saw the doctor.Sounds like your doctor isn't really that educated about Methadone.I'm sorry you ended up in this situation.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Addiction Answerers
3197167_tn?1348972206
Blank
clean_in_ks
KS
1926359_tn?1331591739
Blank
lulu747
Vancouver
4810126_tn?1415169246
Blank
EvolverU
Boston, MA
Avatar_f_tn
Blank
motye51
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
4113881_tn?1415853876
Blank
ActingBrandNew
Torrance, CA